Alert archive / California / Red Flag Warnings in 2020
Red Flag Warning 14, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Jul 20, 2020, 1:53 PM PDT for 7 counties in California; 7 counties in Nevada. It took effect at Jul 21, 2020, 1:00 PM PDT. It was in force for 32 hr. 20 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2020, 1:53 PM PDT (20:53 UTC)
- In effect from
- Jul 21, 2020, 1:00 PM PDT
- Expired
- Jul 22, 2020, 9:00 PM PDT
- In force
- 32 hr
- Issued by
- NWS Reno, NV
Counties El Dorado County, CA, Lassen County, CA, Modoc County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 34 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:21 PM PDT | HAIL 0.7 | Gardnerville Ranch, NV | TRAINED WEATHER SPOTTER REPORTED PEA TO DIME SIZED HAIL AND VERY HEAVY RAINFALL. 0.95 INCHES WAS REPORTED IN 23 MINUTES. |
| Jul 21, 4:34 PM PDT | HAIL 0.25 | Gardnerville Ranchos, NV | TRAINED WEATHER SPOTTER REPORTED 0.56 INCHES OF VERY HEAVY RAINFALL AND PEA-SIZED HAIL. |
| Jul 21, 4:58 PM PDT | HAIL 0.75 | Susanville, CA | NWS EMPLOYEE REPORTED PENNY SIZED HAIL AND VERY GUSTY OUTFLOW WINDS. |
| Jul 22, 3:25 PM PDT | NON-TSTM WND GST 59 | 4 Wsw Dayton, NV | MESONET STATION NEMNV 4.6 S GOLD HILL (NV DOT). |
| Jul 22, 3:43 PM PDT | HAIL 0.25 | 4 Ene Verdi, NV | PEA SIZED HAIL REPORTED BY THE PUBLIC VIA FACEBOOK. |
| Jul 22, 4:14 PM PDT | TSTM WND GST 59 | 4 Wsw Dayton, NV | NV ENERGY MESONET SENSOR REPORTED 59 MPH THUNDERSTORM OUTFLOW WIND GUST. |
| Jul 22, 4:14 PM PDT | HAIL 0.25 | Stateline, NV | PUBLIC REPORTED SMALL HAIL VIA TWITTER. |
| Jul 22, 4:20 PM PDT | NON-TSTM WND GST 54 | 3 Ssw Sparks, NV | ASOS STATION KRNO RENO. |
| Jul 22, 4:20 PM PDT | NON-TSTM WND GST 58 | 2 S Cold Springs Valley, NV | MESONET STATION CLDNV 1.9 S COLD SPRINGS VALLEY (NV DOT). |
| Jul 22, 4:20 PM PDT | NON-TSTM WND GST 67 | 3 Ne Lahontan Reservoir, NV | MESONET STATION NBNG 3.2 NE LAHONTAN RESERVOIR (DRI). |
| Jul 22, 4:23 PM PDT | TSTM WND GST 54 | 4 Ssw Sparks, NV | 54 MPH THUNDERSTORM OUTFLOW WIND GUST MEASURED AT THE RENO-TAHOE INTERNATIONAL AIRPORT ASOS. |
| Jul 22, 4:24 PM PDT | HAIL 0.25 | 3 Sw Glenshire-Devonshi, CA | PUBLIC REPORTED PEA SIZED HAIL VIA TWITTER. |
| Jul 22, 4:57 PM PDT | DUST STORM | 2 Nnw Fallon Station, NV | PUBLIC REPORTED BLOWING DUST WITH REDUCED VISIBILITIES TO 1/2 MILE, BUT PREVAILING 2 MILES AND WIND GUSTS UP 50 MPH. |
| Jul 22, 5:04 PM PDT | HAIL 1 | 2 Sw Glenshire-Devonshi, CA | KRNV REPORTED 1 INCH SIZED HAIL WITH PICTURES. |
| Jul 22, 6:03 PM PDT | TSTM WND GST 69 | 11 Ne Trinity Junction, NV | NDOT MESONET SENSOR REPORTED 69 MPH WIND GUST WITH SUSTAINED WINDS OF 50 MPH. |
| Jul 22, 6:06 PM PDT | TSTM WND GST 54 | 9 Ssw Lovelock, NV | LOVELOCK ASOS REPORTED 54 MPH OUTFLOW WIND GUST WITH 44 MPH SUSTAINED WINDS. |
| Jul 22, 6:15 PM PDT | NON-TSTM WND GST 75 | 10 Nne Trinity Junction, NV | MESONET STATION TORNV 9.8 NE TRINITY JUNCTION (NV DOT). |
| Jul 22, 6:18 PM PDT | TSTM WND GST 60 | 9 Ssw Lovelock, NV | LOVELOCK DERBY ASOS REPORTED A THUNDERSTORM OUTFLOW WIND GUST OF 60 MPH WITH A SUSTAINED WIND OF 45 MPH. |
| Jul 22, 6:20 PM PDT | NON-TSTM WND GST 67 | 9 Ssw Lovelock, NV | ASOS STATION KLOL LOVELOCK. |
| Jul 22, 6:21 PM PDT | NON-TSTM WND GST 72 | 10 Nne Trinity Junction, NV | MESONET STATION TOUNV 10.1 NE TRINITY JUNCTION (NV DOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2970 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
071 WWUS85 KREV 202053 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 153 PM PDT Mon Jul 20 2020 CAZ270>272-278-NVZ420-421-423-429-458-212300- /O.NEW.KREV.FW.W.0014.200721T2000Z-200722T0400Z/ /O.NEW.KREV.FW.A.0014.200722T1800Z-200723T0400Z/ Surprise Valley California- Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- West Humboldt Basin in Pershing County- Lahontan Basin including Churchill and Eastern Mineral Counties- Northern Washoe County- 153 PM PDT Mon Jul 20 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT TUESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR WESTERN NEVADA AND NORTHEAST CALIFORNIA... ...FIRE WEATHER WATCH IN EFFECT FROM LATE WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR WESTERN NEVADA AND NORTHEAST CALIFORNIA... The National Weather Service in Reno has issued a Red Flag Warning for thunderstorms and strong outflow winds, which is in effect from 1 PM to 9 PM PDT Tuesday. A Fire Weather Watch has also been issued. This Fire Weather Watch for thunderstorms and strong outflow winds is in effect from late Wednesday morning through Wednesday evening. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties, Fire Zone 272 Greater Lake Tahoe Area, Fire Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties, Fire Zone 423 West Humboldt Basin in Pershing County, Fire Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties and Fire Zone 458 Northern Washoe County. * Thunderstorms...Isolated to scattered thunderstorms are expected Wednesday and Thursday. Storms will be a hybrid mix of wet and dry. However, with recent unusually low humidity, vegetation could be extra receptive to new lightning caused fire starts. * Outflow Winds...Gusty outflow winds up to 40-50 mph on Tuesday, with gusts up to 60 mph on Wednesday. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
5 follow-up statements
186 WWUS85 KREV 202100 CCA RFWREV URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Reno NV 200 PM PDT Mon Jul 20 2020 CAZ270>272-278-NVZ420-421-423-429-458-212300- /O.COR.KREV.FW.W.0014.200721T2000Z-200722T0400Z/ /O.COR.KREV.FW.A.0014.200722T1800Z-200723T0400Z/ Surprise Valley California- Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- West Humboldt Basin in Pershing County- Lahontan Basin including Churchill and Eastern Mineral Counties- Northern Washoe County- 200 PM PDT Mon Jul 20 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT TUESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR WESTERN NEVADA AND NORTHEAST CALIFORNIA... ...FIRE WEATHER WATCH IN EFFECT FROM LATE WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR WESTERN NEVADA AND NORTHEAST CALIFORNIA... The National Weather Service in Reno has issued a Red Flag Warning for thunderstorms and strong outflow winds, which is in effect from 1 PM to 9 PM PDT Tuesday. A Fire Weather Watch has also been issued. This Fire Weather Watch for thunderstorms and strong outflow winds is in effect from late Wednesday morning through Wednesday evening. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties, Fire Zone 272 Greater Lake Tahoe Area, Fire Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties, Fire Zone 423 West Humboldt Basin in Pershing County, Fire Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties and Fire Zone 458 Northern Washoe County. * Thunderstorms...Isolated to scattered thunderstorms are expected Tuesday and Wednesday. Storms will be a hybrid mix of wet and dry. However, with recent unusually low humidity, vegetation could be extra receptive to new lightning caused fire starts. * Outflow Winds...Gusty outflow winds up to 40-50 mph on Tuesday, with gusts up to 60 mph on Wednesday. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
023 WWUS85 KREV 212031 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 131 PM PDT Tue Jul 21 2020 CAZ270>272-278-NVZ420-421-423-429-458-230000- /O.CAN.KREV.FW.A.0014.200722T1800Z-200723T0400Z/ /O.EXT.KREV.FW.W.0014.000000T0000Z-200723T0400Z/ Surprise Valley California- Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- West Humboldt Basin in Pershing County- Lahontan Basin including Churchill and Eastern Mineral Counties- Northern Washoe County- 131 PM PDT Tue Jul 21 2020 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM PDT WEDNESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR WESTERN NEVADA AND NORTHEAST CALIFORNIA... ...FIRE WEATHER WATCH IS CANCELLED FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR WESTERN NEVADA AND NORTHEAST CALIFORNIA... The National Weather Service in Reno has cancelled the Fire Weather Watch. * CHANGES...Extended Red Flag Warning through Wednesday. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties, Fire Zone 272 Greater Lake Tahoe Area, Fire Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties, Fire Zone 423 West Humboldt Basin in Pershing County, Fire Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties and Fire Zone 458 Northern Washoe County. * Thunderstorms...Isolated to scattered thunderstorms are expected today and Wednesday. Storms will be a hybrid mix of wet and dry. However, with recent unusually low humidity, vegetation could be extra receptive to new lightning caused fire starts. * Outflow Winds...Gusty outflow winds up to 40-50 mph today, with gusts up to 60 mph on Wednesday. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
505 WWUS85 KREV 212145 AAA RFWREV URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Reno NV 245 PM PDT Tue Jul 21 2020 CAZ270>272-278-NVZ420-421-423-429-458-230400- /O.CON.KREV.FW.W.0014.000000T0000Z-200723T0400Z/ Surprise Valley California- Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- West Humboldt Basin in Pershing County- Lahontan Basin including Churchill and Eastern Mineral Counties- Northern Washoe County- 245 PM PDT Tue Jul 21 2020 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM PDT WEDNESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR WESTERN NEVADA AND NORTHEAST CALIFORNIA... * CHANGES...Red Flag Warning has been extended through Wednesday evening, including potential for nocturnal thunderstorms. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties, Fire Zone 272 Greater Lake Tahoe Area, Fire Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties, Fire Zone 423 West Humboldt Basin in Pershing County, Fire Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties and Fire Zone 458 Northern Washoe County. * Thunderstorms...Isolated to scattered thunderstorms are expected through Wednesday. Storms will be a hybrid mix of wet and dry. However, with recent unusually low humidity, vegetation could be extra receptive to new lightning caused fire starts. Thunderstorms are possible overnight tonight and early Wednesday morning as well.. * Outflow Winds...Gusty outflow winds up to 40-50 mph today, with gusts up to 60 mph on Wednesday. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
372 WWUS85 KREV 221932 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1232 PM PDT Wed Jul 22 2020 CAZ270>272-278-NVZ420-421-423-429-458-230400- /O.CON.KREV.FW.W.0014.000000T0000Z-200723T0400Z/ Surprise Valley California- Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- West Humboldt Basin in Pershing County- Lahontan Basin including Churchill and Eastern Mineral Counties- Northern Washoe County- 1232 PM PDT Wed Jul 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR WESTERN NEVADA AND NORTHEAST CALIFORNIA... * CHANGES...None. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties, Fire Zone 272 Greater Lake Tahoe Area, Fire Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties, Fire Zone 423 West Humboldt Basin in Pershing County, Fire Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties and Fire Zone 458 Northern Washoe County. * Thunderstorms...Isolated to scattered thunderstorms are expected through this evening. Storms will be a hybrid mix of wet and dry. However, with recent unusually low humidity, vegetation could be extra receptive to new lightning caused fire starts. * Outflow Winds...Gusty outflow winds up to 60 mph. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
373 WWUS85 KREV 230355 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 855 PM PDT Wed Jul 22 2020 CAZ270>272-278-NVZ420-421-423-429-458-230500- /O.EXP.KREV.FW.W.0014.000000T0000Z-200723T0400Z/ Surprise Valley California- Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- West Humboldt Basin in Pershing County- Lahontan Basin including Churchill and Eastern Mineral Counties- Northern Washoe County- 855 PM PDT Wed Jul 22 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS... The threat for thunderstorms and strong outflow winds has ended for now. However there is a chance for nocturnal thunderstorms to redevelop overnight tonight which could result in additional fire starts. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 20, 3:28 AM PDT, 10 hours 25 minutes earlier.
Area forecast discussion, Jul 20, 3:28 AM PDT, 10 hours 25 minutes before
Area Forecast Discussion National Weather Service Reno NV 328 AM PDT Mon Jul 20 2020 .SYNOPSIS... Mainly isolated afternoon and evening showers and thunderstorms today are expected to increase in coverage and possibly intensity Tuesday and Wednesday as low pressure nears the West Coast. Coverage of showers and thunderstorms should decrease late week. Winds will remain light this week except for afternoon zephyr breezes and any outflow winds from thunderstorms. && .DISCUSSION... Smoke from the Hog wildfire near Hog Flat Reservoir west of Susanville will reduce air quality near and to the east/southeast in Lassen County and northern Plumas County. Haze from this fire will also drift about the region and limit visibility around Reno- Tahoe and portions of western NV. The persistent thunderstorm pattern continues for the next few days as low pressure slowly works towards the region from off the California coast. Many simulations now bring the main portion of the trough to near the Sierra by Thursday morning although residual troughing may remain near the West Coast through the week. The main point to keep in mind is that as long as this trough stays off the CA coast or at least to the west of the Sierra Crest, the threat for daily thunderstorm chances will continue, at least from the Sierra into far western NV. Any strong storms that develop can produce outflow winds over 40 mph, heavy rain, and hail. If heavy rain lingers over steep terrain or a recently burned slope, some flash flooding and/or debris flows can occur. Once the low nears the CA coast some cooling aloft along with upper forcing will help produce more organized storms with a longer lifespan as opposed to the more popcorn type storms of late. The chance for more organized thunderstorms looks to peak Wednesday as flow aloft maximizes; however, increasing divergence aloft on Tuesday could support a few stronger cells as well. Coverage will also expand northward into Plumas and Lassen counties and eastward into Pershing and Churchill counties. The threat for nocturnal thunderstorms increases Tuesday night and Wednesday night as the upper low slowly moves across northern and central California towards the Sierra. As with most overnight thunderstorm events, the main concern is an increase in the threat for dry lightning strikes and new fire starts. Thunderstorm coverage is expected to reduce for late week as forcing wanes with the weakening of the upper trough; however, as mentioned, storms cannot be ruled out near the Sierra through the week as we never really get a good scouring of moisture and instability. Another impact from the incoming trough will be some cooling for mid to late week with highs coming down to right around average Wednesday through at least Saturday. -Snyder/Brong && .AVIATION... Some smoke and haze from the Hog wildfire west of Susanville will bring poor surface visibility in closer proximity to the fire (affecting KSVE at times) and reduced slantwise visibility across much of northeast CA-northwest NV. Aircraft departing northbound from KRNO are more likely to encounter these reduced visibilities. Thunderstorms will remain possible in the afternoon and evening for the next few days. Heavy rain, hail, and outflow winds over 40 kts will be possible. Coverage will generally be along and south of RNO-TRK southward to Mono County/far western Mineral County today. Thunderstorm coverage is likely to increase Tuesday and Wednesday and spread farther north and east across northwest and west central NV, with stronger storms also possible as low pressure moves to the vicinity of central California. A few storms could persist Tuesday night and Wednesday night. Late day zephyr breezes are expected to be weak each day through midweek, likely disrupted (or locally enhanced) by storm outflows. MJD Chances for thunderstorms within 10 miles of area terminals: Values are for Today - Tuesday - Wednesday KTRK = 20% - 25% - 30% KTVL = 25% - 30% - 40% KMMH = 35% - 35% - 35% KRNO = 20% - 30% - 30% KCXP = 20% - 30% - 35% KMEV = 20% - 30% - 40% && .REV Watches/Warnings/Advisories... NV...CA...Dense Smoke Advisory until 11 AM PDT this morning CAZ071. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 20, 8:08 AM PDT, 5 hours 45 minutes before
Special Weather Statement National Weather Service RENO NV 808 AM PDT Mon Jul 20 2020 CAZ072-NVZ002-003-211800- Greater Lake Tahoe Area-Greater Reno-Carson City-Minden Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, and Virginia City 808 AM PDT Mon Jul 20 2020 ...Hog Fire Smoke Impacting Reno-Tahoe... Smoke and haze from the Hog wildfire near Susanville will continue to impact visibility for western Nevada and portions of the Tahoe Basin. Air quality may be poor to moderate for some areas. For air quality information follow Washoe County Air Quality Management District or go to www.airnow.gov. Plan for smoke and haze to impact far northeastern California and far western Nevada until fire activity decreases significantly. http://weather.gov/reno
Special weather statement, Jul 20, 1:37 PM PDT, 16 minutes before
Special Weather Statement National Weather Service RENO NV 137 PM PDT Mon Jul 20 2020 CAZ072-073-NVZ001>003-210100- Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, and Virginia City 137 PM PDT Mon Jul 20 2020 ...Thunderstorms developing over the Sierra... Showers and thunderstorms have begun to develop over the Sierra. Expect thunderstorms to impact the region though 9 pm this evening. The stronger storms will be capable of producing heavy rain, hail, and winds in excess of 40 mph. Outflow winds pose a danger to boaters and may kick up areas of blowing dust across western Nevada. In the Sierra, hikers should be prepared for a rapid drop in temperature if a thunderstorm nears your location. Locations impacted include... Reno, Carson City, South Lake Tahoe, Mammoth Lakes, Tahoe City, Kings Beach, Crowley Lake, Sonora Pass, Gardnerville, Virginia City, June Lake, Lee Vining, Twin Lakes, Incline Village, Toms Place, Alpine Meadows, Squaw Valley and Bodie. PRECAUTIONARY/PREPAREDNESS ACTIONS... During a thunderstorm, seek shelter inside a sturdy structure and stay away from windows. Hikers and campers should seek shelter in a vehicle if possible. If on or near a lake, get out of the water and move indoors or inside a vehicle. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger to boaters. && http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:53 PM PDT | Fire Weather Watch | REV | El Dorado, Lassen, Modoc, Nevada, Placer, Plumas and 1 more | 24 hr |
| Jul 20, 3:40 PM PDT | Severe Thunderstorm Warning | REV | Nevada, Placer | 35 min |
| Jul 20, 4:43 PM PDT | Severe Thunderstorm Warning | REV | Placer | 32 min |
| Jul 19, 7:22 PM PDT | Special Weather Statement | REV | 38 min |
Nearby
Red Flag Warnings in California, 2020Red Flag Warnings in Nevada, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.